The Annals of Statistics

Eaton's Markov chain, its conjugate partner and $\mathscr{P}$-admissibility

James P. Hobert and C. P. Robert

Full-text: Open access

Abstract

Suppose that X is a random variable with density $f(x|\theta)$ and that $\pi(\theta|x)$ is a proper posterior corresponding to an improper prior $\nu(\theta)$. The prior is called $\mathscr{P}$-admissible if the generalized Bayes estimator of every bounded function of $\theta$ is almost-$\nu$-admissible under squared error loss. Eaton showed that recurrence of the Markov chain with transition density $R(\eta|\theta) = \int \pi(\eta|x)f(x|\theta) dx$ is a sufficient condition for $\mathscr{P}$-admissibility of $\nu(\theta)$. We show that Eaton’s Markov chain is recurrent if and only if its conjugate partner, with transition density $\tilde{R}(y|x) = \int f(y|\theta) \pi(\theta|x) d\theta$, is recurrent. This provides a new method of establishing $\mathscr{P}$-admissibility. Often, one of these two Markov chains corresponds to a standard stochastic process for which there are known results on recurrence and transience. For example, when $X$ is Poisson $(\theta)$ and an improper gamma prior is placed on $\theta$, the Markov chain defined by $\tilde{R}(y|x)$ is equivalent to a branching process with immigration. We use this type of argument to establish $\mathscr{P}$-admissibility of some priors when $f$ is a negative binomial mass function and when $f$ is a gamma density with known shape.

Article information

Source
Ann. Statist., Volume 27, Number 1 (1999), 361-373.

Dates
First available in Project Euclid: 5 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1018031115

Digital Object Identifier
doi:10.1214/aos/1018031115

Mathematical Reviews number (MathSciNet)
MR1701115

Zentralblatt MATH identifier
0945.62012

Subjects
Primary: 62C15: Admissibility
Secondary: 60J05: Discrete-time Markov processes on general state spaces

Keywords
Bilinear model branching process with immigration exponential family improper prior null recurrence random walk stochastic difference equation transience

Citation

Hobert, James P.; Robert, C. P. Eaton's Markov chain, its conjugate partner and $\mathscr{P}$-admissibility. Ann. Statist. 27 (1999), no. 1, 361--373. doi:10.1214/aos/1018031115. https://projecteuclid.org/euclid.aos/1018031115


Export citation

References

  • Babillot, M., Bougerol, P. and Elie, L. (1997). The random difference equation Xn = AnXn-1+ Bn in the critical case. Ann. Probab. 25 478-493.
  • Berger, J. O. (1980). Improving on inadmissible estimators in continuous exponential families with applications to simultaneous estimation of gamma scale parameters. Ann. Statist. 8 545-571.
  • Berger, J. O. (1985). Statistical Decision Theory and Bayesian Analysis. Springer, New York.
  • Brandt, A. (1986). The stochastic equation Yn+1 = AnYn + Bn with stationary coefficients. Adv. Appl. Probab. 18 211-220.
  • Brown, L. D. (1971). Admissible estimators, recurrent diffusions, and insoluble boundary value problems. Ann. Math. Statist. 42 855-904.
  • Das Gupta, A. (1984). Admissibility in the gamma distribution: two examples. Sankhy¯a Ser. A 46 395-407
  • Diebolt, J. and Robert, C. P. (1994). Estimation of finite mixture distributions by Bayesian sampling. J. Roy. Statist. Soc. Ser. B 56 363-375.
  • Eaton, M. L. (1982). A Method for evaluating improper prior distributions. In Statistical Decision Theory and Related Topics III 1 (S. S. Gupta and J. O. Berger, eds.). Academic, New York, 329-352.
  • Eaton, M. L. (1992). A statistical diptych: admissible inferences-recurrence of symmetric Markov chains. Ann. Statist. 20 1147-1179.
  • Eaton, M. L. (1997). Admissibility in quadratically regular problems and recurrence of symmetric Markov chains: Why the connection? J. Statist. Plann. Inference 64 231-247.
  • Feller, W. (1968). An Introduction to Probability Theory and Its Applications 1, 3rd ed. Wiley, New York.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • Hwang, J. T. (1982). Improving upon standard estimators in discrete exponential families with applications to Poisson and negative binomial cases. Ann. Statist. 10 857-867.
  • Hwang, J. T. (1982). Semitail upper bounds on the class of admissible estimators in discrete exponential families with applications to Poisson and negative binomial distributions. Ann. Statist. 10 1137-1147.
  • Johnson, N. L., Kotz, S. and Kemp, A. W. (1992). Univariate Discrete Distributions, 2nd ed. Wiley, New York.
  • Johnstone, I. (1984). Admissibility, difference equations, and recurrence in estimating a Poisson mean. Ann. Statist. 12 1173-1198.
  • Johnstone, I. (1986). Admissible estimation, dirichlet principles, and recurrence of birth-death chains on Zpt. Probab. Theory Related Fields 71 231-269.
  • Kelly, F. P. (1979). Reversibility and Stochastic Networks. Wiley, New York.
  • Kersting, G. (1986). On recurrence and transience of growth models. J. Appl. Probab. 23 614- 625.
  • Lai, W.-L. (1996). Admissibility and the recurrence of Markov chains with applications. Technical Report 612, School of Statistics, Univ. Minnesota.
  • Lamperti, J. (1960). Criteria for the recurrence or transience of stochastic processes I. J. Math. Anal. Appl. 1 314-330.
  • Lehmann, E. L. and Casella, G. (1998). Theory of Point Estimation, 2nd ed. Springer, New York.
  • Liu, J. S., Wong, W. H. and Kong, A. (1994). Covariance structure of the Gibbs sampler with applications to the comparisons of estimators and augmentation schemes. Biometrika 81 27-40.
  • Lyons, T. (1983). A simple criterion for transience of a reversible Markov chain. Ann. Probab. 11 393-402.
  • Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • Pakes, A. G. (1971). On the critical Galton-Watson process with immigration. J. Austral. Math. Soc. 12 476-482.
  • Panaretos, J. and Xekalaki, E. (1986). On some distributions arising from certain generalized sampling schemes. Comm. Statist. Theory Methods 15 873-891.
  • Stein, C. (1965). Approximation of improper prior measures by prior probability measures. In Bernoulli-Bayes-Laplace Festschrift (J. Neyman and L. Le Cam, eds.) 217-240. Springer, New York.
  • Tanner, M. A. and Wong, W. H. (1987). The calculation of posterior distributions by data augmentation (with discussion). J. Amer. Statist. Assoc. 52 528-550.
  • CREST, INSEE 75675 Paris cedex 14 France E-mail: robert@ensae.fr